North Dakota, 2021

Damaging Winds in North Dakota, July 23, 2021

July 23, 2021 · NWS BIS · 4 events in 2 counties and zones

Thunderstorms developed as a weak cold front dropped through southern North Dakota. Some of the storms became severe, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed as a weak cold front dropped through southern North Dakota. Some of the storms became severe, producing strong wind gusts. The strongest reported wind gusts were estimated at 70 mph, which occurred near Green Lake in McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 5:43 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 23, 5:43 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
643 PM CDT Fri Jul 23 2021

.UPDATE...
Issued at 630 PM CDT Fri Jul 23 2021

Weak cold frontal boundary continues working across the
southeastern forecast area. While a little more agitated cu,
along with initial radar returns, has been developing in the
Hettinger, Adams, Grant, and western Sioux county area, the
strongest storms have remained further south in South Dakota.
Question still remain in regards to exactly how far north storms
will develop. CAMs are pretty consistent though in bringing
convection through the southern tier or two of counties through
the evening. Strong instability and shear is present in that area,
so if storms are able to get going, large hail and damaging winds
are likely.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM CDT Fri Jul 23 2021

Thunderstorm threat remains through tonight, although the severe
weather threat may be shifting. A weak cold front will continue
to move south and eastward through tonight. So far along this
front has been only weak elevated thunderstorms as instability is
somewhat low today. Further south and east, instability and
dewpoints are a bit higher, with better shear also available, and
only a little bit a capping. SPC has shifted the marginal and
slight risk into these areas for the severe weather threat through
tonight. Although shear is still favorable, the location of the
upper level jet stream is not. So overall the threat tonight
remains conditional on if the weak front can provide enough lift
to produce a few stronger storms that are not too elevated. With
high DCAPE and just enough hail growth zone cape, wind up to 70
mph and ping pong ball sized hail are still possible through the
evening if any severe storms can develop. Storms look to diminish
or move out of the area around midnight, with northwest winds
going on a diminishing trend. With clearing skies, overnight lows
in the 50s and 60s are expected.

Saturday then looks to see post frontal conditions, although only
a slight cool down is anticipated. Generally highs on Saturday
will be in the low 80s across the north and low 90s across the
south. Breezy northwest winds may also be found on Saturday,
mainly in the north and east. An abundance of dry air will move in
with this northwest flow, providing for some very low RH values on
Saturday afternoon. The lowest RH looks to be found in the
southwest, although most areas will see low values in the teens
and 20s, except across the north. Current forecast just falls
short of critical fire weather danger criteria, thus no highlights
at this point. It would still not be the best day for outdoor
burning on Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM CDT Fri Jul 23 2021

Overall look for hot temperatures with limited chances for
precipitation through the extended period.

Temperatures return into the mid 80s to mid 90s on Sunday.
Southerly flow may bring some increased moisture, and set up a
weak boundary across the south. This combined with a favorable jet
may bring a thunderstorms Sunday afternoon through the night.
Monday and Tuesday then sees another upper level ridge build back
into the region. The result will be the return of hot temperatures
near 100 and mainly dry conditions. Lower RH values in the west
could also provide for some increase fire weather danger, although
winds look to be light each day.

Mid to late next week the ridge may break down slightly, with
perhaps only slightly cooler yet still warm temperatures expected.
Increasing dewpoints may improve RH values in the afternoon. They
could also bring some increased instability to the region. Weak
disturbance in the flattening ridge will provide for some isolated
to perhaps scattered thunderstorm activity each day, although
confidence in timing, location, and strength at this point is only
low to moderate.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri Jul 23 2021

VFR ceilings and visibilities are expected at all TAF sites
through the forecast period. Presently, a cold frontal boundary
continues working to the southeast through the area. At this time,
it looks like thunderstorms are more likely to remain south of
all TAF sites thus refrained from mentioning VCTS. That said, a
stray thunderstorm or two for KJMS or KBIS is not completely out
of the question and could result in briefing reductions in
visibility and/or ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Telken
Hazardous weather outlook, Jul 23, 6:18 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
718 PM CDT Fri Jul 23 2021

NDZ001>005-009>012-017-018-031-032-250030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Golden Valley-Billings-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ013-019>023-025-033>037-040-041-043-250030-
Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Bowman-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong or possibly severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ042-044>048-050-051-250030-
Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong to severe with hail up to ping pong ball size and damaging
winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 6:26 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
726 PM CDT Fri Jul 23 2021

NDZ042-045-240115-
Grant ND-Sioux ND-
726 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 726 PM CDT/626 PM MDT/, a strong thunderstorm was located 7 miles
northwest of Keldron, or 14 miles northeast of Lemmon, moving
southeast at 25 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Morristown.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4601 10200 4604 10200 4614 10190 4601 10126
      4594 10137 4594 10187
TIME...MOT...LOC 0026Z 300DEG 23KT 4602 10188

Telken
Special weather statement, Jul 23, 7:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 PM CDT Fri Jul 23 2021

NDZ034-045-046-240215-
Sioux ND-Morton ND-Emmons ND-
833 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...EASTERN
MORTON AND CENTRAL EMMONS COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, strong thunderstorms were clustered 7 miles east of
Prairie Knights Resort, or 12 miles west of Linton, moving east at 35
mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Linton, Strasburg, Cannon Ball, Prairie Knights Resort, Temvik and
Beaver Bay Recreation Area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern North Dakota.

LAT...LON 4615 10078 4645 10077 4648 9992 4629 9992
      4628 9989 4607 9990
TIME...MOT...LOC 0133Z 267DEG 28KT 4625 10049

Telken

The radar

The Bismarck radar (KBIS), 61 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmons

When
July 23, 7:54 PM CST to 7:57 PM CST
Where
Emmons County, 3.11 mi SSW of Temvik
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.330, -100.280

Thunderstorm Wind, McIntosh

When
July 23, 8:23 PM CST to 8:27 PM CST
Where
McIntosh County, 5.3 mi W of Wishek
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
46.260, -99.660

Thunderstorm Wind, McIntosh

When
July 23, 8:50 PM CST to 8:53 PM CST
Where
McIntosh County, 4.84 mi N of Danzig
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.200, -99.470

A large cottonwood tree broke over onto a road.

Thunderstorm Wind, McIntosh

When
July 23, 9:15 PM CST to 9:18 PM CST
Where
McIntosh County, 10.1 mi E of Ashley
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.020, -99.160

A COOP Observer estimated thunderstorm wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973947, 973948, 973949, 973950.